Alert archive / Alabama / Freeze Warnings in 2018

Freeze Warning 7, NWS Birmingham, AL

April 4, 201816 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Apr 4, 2018, 3:14 AM CDT for 16 counties in Alabama. It took effect at Apr 5, 2018, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2018, 3:14 AM CDT (08:14 UTC)
In effect from
Apr 5, 2018, 4:00 AM CDT
Expired
Apr 5, 2018, 8:00 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS74 KBMX 040814
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
314 AM CDT Wed Apr 4 2018

...Freezing temperatures possible Thursday morning across north
central Alabama...

ALZ011>015-017>021-024>029-041615-
/O.NEW.KBMX.FZ.W.0007.180405T0900Z-180405T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke
314 AM CDT Wed Apr 4 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Birmingham has issued a Freeze
Warning, which is in effect from 4 AM to 8 AM CDT Thursday. 

* TEMPERATURE...overnight lows tonight across the north will range
  from 28 to 32 degrees. 

* IMPACTS...cold temperatures could result in damaging or killing
  of crops and other sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
1 follow-up statement
703 
WWUS74 KBMX 041623
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1123 AM CDT Wed Apr 4 2018

...Freezing temperatures possible Thursday morning across north
central Alabama...

ALZ011>015-017>021-024>029-051300-
/O.CON.KBMX.FZ.W.0007.180405T0900Z-180405T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Jefferson-Shelby-St. Clair-Talladega-Clay-
Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke
1123 AM CDT Wed Apr 4 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURE...overnight lows tonight across the north will 
  range from 28 to 32 degrees. 

* IMPACTS...cold temperatures could result in damaging or 
  killing of crops and other sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Apr 4, 12:39 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 4, 12:39 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1239 AM CDT Wed Apr 4 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

Special 05Z BMX sounding yielded nearly 1500 J/kg of Convective
Available Potential Energy (CAPE) as temperatures and dew points
surged ahead of the line to 73/65 during the balloon launch. This
value is higher than what mesoanalysis data indicated. The
observed wind shear profile was more similar to mesoanalysis data
with 0-1 km Storm-Relative Helicity (SRH) around 240 m2/s2 with
0-3 km SRH values near 250 m2/s2.

Thankfully, low level winds were generally below 40 kts from the
surface to around 550 mb. Low level winds veer with height from
south-southwest to West from the surface to near 900 mb with
decent directional shear present. This is helping to limit tornado
potential with these storms but a non-zero tornado threat will
continue as the line continues moving eastward.

The primary impacts will continue to be straight-line winds and
small hail. Frequent lightning also accompanies the stronger
convection as well. The quick motion of the line of storms is
helping to mitigate concerns over flash flooding despite
precipitable water (PWAT) values around 1.3 inches.

The severe weather risk continues across our eastern, southeastern
and south-central counties ahead of the line of the thunderstorms.
Despite the time of day going further into the night with loss of
daytime heating hours before, low-level southerly flow is
continuing to result in maintaining or slightly increasing
temperature and dew point values ahead of the line. Best wind
shear and dynamics are across the northern half of the state and
will start to pull further northeast of the state toward sunrise
and this will help to keep the severe weather risk more isolated
as the activity moves further eastward.

05

&&

.AVIATION...
06Z TAF Discussion.

A squall line will continue to move eastward across Central Alabama
tonight and early Wednesday morning. Have adjusted timing and tempos
based on current radar trends. The strongest part of the line will
be east of TCL, BHM, and EET by 04/06Z. Strong, potentially severe,
winds and heavy rain are possible with the line, which could drop
conditions to IFR briefly.

Ahead of the line, south to southwesterly winds will be gusty, up to
20-22kts. As the rain ends, MVFR cigs are expected, with a wind
shift to the west.  Drying in the low levels will bring clearing
skies Wednesday morning. Winds will turn to the northwest, with
sustained winds of 12-15kts with higher gusts through the day
tomorrow.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 4, 3:11 AM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
311 AM CDT Wed Apr 4 2018

ALZ011>015-017>050-051115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
311 AM CDT Wed Apr 4 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Temperatures drop below freezing for northern portions of Central
Alabama tonight. A freeze warning is in effect from 4 AM to 8 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe weather is possible early Saturday morning. Main concerns will
be damaging winds a few brief tornadoes.

Another round of cold weather expected Saturday night into Sunday
morning. Near or below freezing temperatures are possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday.

In the hours before

Local storm report, Apr 4, 12:22 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     2 N WILSONIA            34.13N 85.90W
04/03/2018                   ETOWAH             AL   EMERGENCY MNGR

            EM REPORTS TREE BLOCKING ROAD NEAR MILE
            MARKER 9 ON LAY SPRINGS ROAD.

&&
Local storm report, Apr 4, 12:24 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     3 S SPRINGVILLE         33.74N 86.48W
04/03/2018                   ST. CLAIR          AL   BROADCAST MEDIA

            MEDIA REPORTS TREES DOWN ON MOUNTAIN VIEW
            ROAD IN ARGO.

&&
Local storm report, Apr 4, 12:26 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     2 W CENTRE              34.16N 85.71W
04/04/2018                   CHEROKEE           AL   EMERGENCY MNGR

            *** 1 INJ ***
            EM REPORTS TREE ON HOUSE WITH 1 INJURY. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Apr 4, 12:42 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     3 NE ALEXANDRIA         33.80N 85.84W
04/04/2018                   CALHOUN            AL   PUBLIC

            EM REPORTS POWER LINES DOWN AT INTERSECTION
            OF CEDAR SPRINGS ROAD AND POST OAK ROAD.

&&
Special weather statement, Apr 4, 12:42 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 AM CDT WED APR 4 2018

ALZ035-036-040>042-040645-
Chilton AL-Autauga AL-Lowndes AL-Dallas AL-Coosa AL-
1242 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...CHILTON...LOWNDES...
DALLAS AND COOSA COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calera to near Camden. Movement was east
at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Prattville, Selma, Millbrook, Calera, Clanton, Valley Grande,
Jemison, Goodwater, Fort Deposit, Mosses, Hayneville, Rockford,
Kellyton, Selmont-West Selmont, Weogufka, Equality, Stewartville,
Thorsby, Deatsville and Autaugaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8718 3220 8736 3249 8724
      3249 8711 3260 8704 3284 8702 3284 8688
      3307 8688 3307 8661 3302 8655 3310 8649
      3311 8601 3275 8601 3275 8641 3241 8641
      3234 8650 3224 8641 3196 8642 3196 8686
TIME...MOT...LOC 0542Z 277DEG 37KT 3308 8680 3206 8732

87/GRANTHAM
Local storm report, Apr 4, 12:48 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     1 N VILLAGE SPRINGS     33.78N 86.64W
04/03/2018                   BLOUNT             AL   EMERGENCY MNGR

            EM REPORTS TREE DOWN ON OLD COMPTON RD. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min

Nearby

Freeze Warnings in Alabama, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.